Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 291, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2004, 3:55 AM CDT for Hitchcock County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2004, 3:55 AM CDT (08:55 UTC)
- Expired
- Aug 25, 2004, 5:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:00 AM CDT | HAIL 1.75 | 10 Ssw Stratton Ne, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 250855 SVRGLD NEC087-251000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 355 AM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 500 AM CDT * AT 250 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF STRATTON NE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRATTON NE AROUND 410 AM CDT... TRENTON AROUND 445 AM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4014 10136 3999 10136 3997 10075 4030 10082 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:40 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 25, 3:40 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 AM MDT WED AUG 25 2004 .DISCUSSION...BUSY WITH THUNDERSTORMS MOVING ACROSS THE NORTHERN ZONES AND A VERY BRIEF DISCUSSION FOLLOWS. BOTH ETA/GFS APPEAR TO HAVE INITIALIZED DESCENT ACROSS THE CENTRAL HIGH PLAINS WITH SOME DIFFERENCES ACROSS THE SOUTHWEST WITH 500 MB HEIGHTS. A HEALTHY SHORT WAVE MOVING NORTHEAST ACROSS SOUTHEAST COLORADO HAS KEPT THUNDERSTORMS GOING ACROSS THE NORTHWEST/NORTHERN ZONES AND ACTIVITY WILL DIMINISH AT OR SHORTLY AFTER 12Z ACROSS THE NORTHEAST ZONES AND MAY INCLUDE A MORNING MENTION IF NECESSARY. DO NOT THINK ADDITIONAL ACTIVITY WILL DEVELOP WITH SUBSIDENCE BEHIND EXITING SHORT WAVE. EXPECT WARMING FROM YESTERDAY WITH READINGS AROUND 90. SOME WARMING ON THURSDAY AS 06Z ETA BRINGS 850 MB THERMAL RIDGE INTO THE SOUTHWEST ZONES AHEAD OF BOUNDARY WHICH WILL HANG NORTH OF THE AREA UNTIL THURSDAY NIGHT. EXPECT HIGHS IN THE LOW/MID 90S WITH WEAK SURFACE FLOW. REMOVED POPS ON THURSDAY NIGHT WITH LACK OF MOISTURE THROUGH THE COLUMN. KEPT A SLIGHT CHANCE MENTION ON FRIDAY AS MOIST UPSLOPE FLOW DEVELOPS NORTH OF SURFACE LOW. THE INSTABILITY AXIS WILL REMAIN SOUTHEAST OF THE FORECAST AREA...HOWEVER GOOD UPSLOPE FLOW COMBINED WITH ASCENT FROM APPROACHING SHORT WAVE KEPT LIKELY MENTION FRIDAY NIGHT. DAYS 4 THROUGH 7...NO CHANGES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIRE
Hazardous weather outlook, Aug 24, 11:19 AM CDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT TUE AUG 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1019 AM MDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SERIES OF THUNDERSTORM OUTBREAKS IN SOUTH CENTRAL NEBRASKA AND NORTHEAST KANSAS LAST NIGHT PUSHED A POOL OF MOIST AIR INTO WESTERN KANSAS THIS MORNING. AT THE SAME TIME A SURFACE LOW PRESSURE SYSTEM HAS DEVELOPED JUST NORTH OF THE DODGE CITY AREA THIS MORNING. THE RESULT OF THESE TWO INTERACTING DEVELOPMENTS HAS CREATED A SHARP DEMARCATION LINE ACROSS NORTHWEST KANSAS DIVIDING DRY AIR TO THE SOUTHWEST OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS FROM MOIST AIR TO THE NORTH AND EAST. THIS NEAR STATIONARY BOUNDARY NOW LIES FROM NEAR YUMA TO NEAR SCOTT CITY. BY THE MIDDLE OF THE AFTERNOON THIS BOUNDARY WILL BEGIN TO MOVE SLOWLY TO THE NORTHEAST. AS IT DOES THE COMBINATION OF AFTERNOON HEATING...DRY AIR PUSHING NORTHEAST AND UNSTABLE CONDITIONS IN THE UPPER ATMOSPHERE IS EXPECTED TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ALONG AND NORTHEAST OF A LINE FROM NEAR YUMA COLORADO TO GOODLAND TO MONUMENT ROCKS IN KANSAS. THERE IS A GOOD CHANCE FOR SEVERAL OF THESE THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. THERE IS ALSO SUFFICIENT WIND SHEAR NEAR AND NORTHEAST OF THE BOUNDARY TO MAKE A TORNADO OR TWO POSSIBLE. ALSO...FURTHER NORTHEAST...IN THE NORTON AND HILL CITY AREAS...WHERE THE MOIST AIR IS DEEPEST...PERIODS OF HEAVY RAINFALL COULD RESULT IN FLASH FLOODING LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE THURSDAY THROUGH FRIDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE TRISTATE AREA. AT THIS TIME DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED TO BE THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:04 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.